Texas, 2021

Drought in Texas, November 2 to 30, 2021

November 2 to 30, 2021 · NWS SHV · 4 events in 4 counties and zones

Severe (D2) drought conditions developed across portions of East Texas throughout the month of November, particularly across Franklin, Titus, Camp, and Wood Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across portions of East Texas throughout the month of November, particularly across Franklin, Titus, Camp, and Wood Counties. This was in response to a prolonged period of dryness which began in late July, coupled with above normal temperatures which persisted through the Fall months. Total rainfall amounts generally between 8-9 inches fell across these areas from August through November, which was around 50% or less of normal. This dryness contributed to an increased number of wildfires especially during late October through November, with lower than normal streamflow observed across area creeks, streams, and rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 1, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 1, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1232 AM CDT Tue Nov 2 2021

.AVIATION...

For the 02/06z TAFs...Despite increasing mid to high level clouds
today, VFR conditions are expected to prevail through this TAF
period. The increase in cloud cover is from a stalled frontal
boundary across the northern portion of the area. We could see a
few showers for areas north of I-30, however, not thinking there
will be any impact to any of our terminals, so will leave mention
out at this time. Light and somewhat variable winds are expected
to continue across the region with speeds around 5-10 kts. /33/

&&

.PREV DISCUSSION... /issued 913 PM CDT Mon Nov 1 2021/

UPDATE...

A weak frontal boundary continues to be rather ill-defined near
and along the middle Red River Valley of NE TX/SE OK/SW AR as it
snakes southeastward into extreme North Louisiana. Isolated shwrs
and tstms developed this evening invof the front and this activity
continues to shift eastward into SW Arkansas. For this update, did
have to increase PoPs across these areas through the evening hours
and also added thunder given the isolated activity we've seen thus
far. Otherwise, the remainder of the overnight forecast appears to
be in good shape with no other changes planned at this time.

/19/

PREV DISCUSSION... /issued 306 PM CDT Mon Nov 1 2021/

SHORT TERM.../Tonight through Tuesday Night/

The latest middle and upper level analysis indicates a deep layer
of dry air in place locally. A weak ridge is upstream across the
Intermountain West with a weak trough moving across the northern
Plains into the Upper Midwest. At the surface, a weak, washing
out cold front is located across central Louisiana. With the deep
layer of dry air in place, skies are clear across most of the
area.

Tonight, some lower level moisture will begin to filter into the
area from the northwest with some weak cold air advection. This will
allow for some increasing cloud coverage north of the I-30 corridor
in SW AR/SE OK with clear skies further south and east.  Lows
tonight side with the warmer GFS and NBM guidance, with lows
ranging from the upper 40s in the ArkLaMiss to the lower 50s
elsewhere.

Cooler air and lower-level moisture will continue to filter in from
the northwest Tuesday into Tuesday night. This will allow for
increasing cloud coverage across the area on Tuesday. Some mid-level
vort energy will push across the Southern Plains on Tuesday and into
the ArkLaTex by Tuesday night.  This weak lift along with deepening
moisture will contribute to increasing chances of rain northwest of
I-30 late on Tuesday with showers becoming more likely northwest of
I-30 by Tuesday night. The NAM 3km depicts scattered to numerous
showers across northeast Texas, southeastern Oklahoma, and
southwestern Arkansas by the pre-dawn hours on Wednesday morning, so
the chance of showers cannot be ruled out for the I-20 corridor in by
dawn on Wednesday. Instability is very limited and lapse rates are
marginal, so just went with a slight chance of thunderstorms
Tuesday night for the I-30 corridor and northward.

Increasing cloud coverage from the northwest will help limit high
temperatures along and north of the I-30 corridor on Tuesday with
highs ranging from the upper 50s to lower 60s there. Further
south and east with more sunshine on Tuesday, highs will be
similar to Monday, in the mid to upper 70s in Deep East Texas and
central Louisiana. Another cool night is expected Tuesday night
as cooler air in the lower levels filters into the I-30 corridor.
Lows Tuesday night will range from the mid 40s in SE OK/SW AR to
the lower 50s in Deep East Texas and central Louisiana.
/04-Woodrum/

LONG TERM.../Wednesday through Monday Night/

Shortwave troughing entering the Red River Valley of NW TX/SW OK
will begin to round the broad longwave trough extending from the Up
per Midwest into the NE States Wednesday, with perturbations in the
mainly zonal flow ahead of this trough expected to ride E along a
stationary front extending from NCntrl TX into Cntrl LA. Increased
convergence along the H850 trough over Cntrl/Ern OK into NCntrl AR
along this increasing axis of PVA will result in convection
developing through the day on the cooler (post-frontal) side of the
sfc bndry, as it builds ESE into the region during the day. The Nrn
half of the region will see little if any warmup from the morning
lows as the rains move in, with any warmup minimal along the I-20
corridor of E TX/N LA before the convection results in falling temps
during the day. Did maintain categorical pops for the Nrn half of
the area Wednesday, but did taper back the warmer NBM temps a bit
over this area as well, with quite a range expected from N to S
across the CWA, perhaps as much as 20 degrees! Lapse rates will
remain progged to be quite meager as the upper trough axis begins to
pivot SE through the region late Wednesday night/Thursday morning,
but can't rule out isolated thunder with the convection as it
continues to build SE over the remainder of the region. Pressure
rises N of the stalled front Wednesday night will then help
reinforce this bndry back Swd into SE TX/S LA, with a deepening
wedge of drier air in wake of the upper trough entraining E into the
area Thursday, thus ending the rains quickly from NW to SE. Did
maintain chance and slight chance pops over the SE half of the area
Thursday morning, and slight chance pops across the SE sections of
NCntrl LA during the afternoon until the H850 trough clears the
area, with a gradual clearing of post-frontal cigs expected Thursday
night/Friday morning. Storm total QPF will be quite beneficial over
the area given the extent of the deteriorating drought conditions,
with widespread 1-1.5 inch totals expected over the Wrn half of the
region, and lighter amounts farther E, which should easily be
absorbed into the dry soils. Temps will struggle to rise during the
day Thursday, with readings remaining near 20 degree below climo
over much of the region.

The coldest temps of the Fall season will set in with the clearing
sky Thursday night, with some areas across SE OK/SW AR possible
seeing the first but brief freeze of the season, with any frost
dependent on whether any post-frontal winds persist enough to stir
up mixing. A slow moderating trend will commence Friday with
increased insolation, but below normal temps will continue through
at least the first half of the weekend as sfc ridging lingers over
the area. A more pronounced warmup is expected Sunday into the first
half of the new work week as Srly low level winds return on the
backside of the retreating sfc ridge, and ridging aloft expands E
from the Desert SW E into the Lower MS Valley. Did trend temps a bit
above the NBM here, with near normal temps returning by Monday.
Unfortunately, will have to wait for some time for more wetting
rains, as dry conditions look to persist through mid and possibly
late next week.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  52  56  45 /  10  40  90  80
MLU  68  50  58  44 /   0  20  60  80
DEQ  58  45  48  40 /  40  80  90  40
TXK  62  48  50  43 /  20  70  80  60
ELD  61  44  51  39 /  10  60  80  70
TYR  74  52  55  44 /  10  50  90  70
GGG  74  51  55  43 /  10  40  90  70
LFK  79  56  70  47 /   0  10  60  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

04/15/33
Hazardous weather outlook, Nov 1, 2:48 AM CST, 21 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
348 AM CDT Mon Nov 1 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
348 AM CDT Mon Nov 1 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Our next chance of showers and isolated thunderstorms will arrive
by early Tuesday morning across southeast Oklahoma and gradually
spread across the remainder of the region on Wednesday through
Wednesday Night as another strong cold front advances south to
the Gulf Coast. At this time, there does not appear to be a threat
of severe weather associated with this next storm system. Behind
the front, the coolest air of the Fall season will move into the
region, with low temperatures expected to fall into the 30s on
Friday and Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Franklin

When
November 2, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Drought, Titus

When
November 2, 12:00 AM CST to November 30, 11:59 PM CST
Where
Titus forecast zone
Reported by
Drought Monitor
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Drought, Camp

When
November 2, 12:00 AM CST to November 30, 11:59 PM CST
Where
Camp forecast zone
Reported by
Drought Monitor
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Drought, Wood

When
November 2, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wood forecast zone
Reported by
Drought Monitor
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990661, 990662, 990663, 990665.